More Weird Side Effects?

Since my last treatment, I’ve been experiencing some things that I never would have associated with Pemetrexed. I suffer from dry eye – well I do live in a desert and I’m getting older – which tends to make my eyes burn and leak a bit. But I have been able to control the symptoms with eye drops. I also have allergies that don’t usually affect my eyes, except for the last couple of months they have been. Or so I thought. I have tried 3 different over-the-counter allergy meds over the last few months with no relief. So I started doing some more research on side effects from Pemetrexed. I found a few sites that mentioned the leaking, waking up with eyelids stuck shut, and burning sensations. So perhaps what I have isn’t allergies at all. Oh, and the sites were medical sites; one of them (http://cancergrace.org/forums/index.php?topic=5262.0)  including doctors responding to questions and issues.

What I found is that 1-10% of patients have the watery, red eyes. And that same percentage have itching as I did after the last infusion. But what caught my eye is the statement that less than 1% could have a dry cough and shortness of breath. This information comes from a UK Cancer Research site (http://www.cancerresearchuk.org/cancer-help/about-cancer/treatment/cancer-drugs/pemetrexed).

I’m meeting with my oncologist and PA next week after my brain CT, so I must remember to mention these symptoms and the possibility that they may be Pemetrexed side effects. Of course, they could be totally unrelated. And I don’t think they’re severe enough to stop the Pemetrexed. I’ve had a 24 hour Holter, and today I had an echocardiogram. So if those are normal, then the cough and shortness of breath are probably not heart related.

And then there’s the depression that I struggle with that seems to be deepening. No matter how hard I try, I find myself losing ground a little more every day. I go to the gym, I try to keep my mind occupied with reading, puzzles, research, etc., but it no longer helps. Something else to bring up as a possible side effect.

But in the meantime, I will just keep going as best I can.

 

Advertisements

Rough Week

The week since my last chemo infusion has been rough. It took about 7 or 8 days for my body and brain to feel normal again. I think that was mostly because of the steroids more than the chemo itself.

Friday morning, I woke up so jittery I thought I was going to jump out of my skin. I couldn’t sit still; I couldn’t concentrate or focus on much of anything. The upside of all that was I never had the severe fatigue that usually hits on day 3 and/or 4 after chemo. Although I didn’t have the fatigue, I still had the general malaise and brain fog that usually comes with the fatigue.

By Wednesday of this week, I was feeling better, and by Thursday even better still. So 8 days after the Alimta and all those steroids. In retrospect, I should have insisted that I get stepped down from the steroid push because I know what could happen. I don’t know why my team didn’t bring it up either, and I don’t blame them; I think they were too concerned in getting me through the immediate crisis to worry about afterwards. But since they think I need to up my prophylactic dose of Dexamethasone for next time, I’m going to insist they give me a schedule for tapering off whether I have another reaction or not.

Yesterday and today were the closest to a normal day I’ve had in a while. My hair is growing back and actually is long enough that it looks decent; I’m back to having to use my tweezers on my chin hair; my GI system is good enough to deal with extremely spicy Cajun food.

Life is good.

Weird Side Effects

Yesterday we met with my oncologist to get the results of blood work and the latest CT scan. The good news is that the tumors are stable and not growing or advancing. The not-so-good news is that my liver enzymes and CEA are still trending upwards. The other issues are my shortness of breath periodically – not related to any kind of exertion – and the edema in feet and ankles that is much more pronounced on the left leg along with a strange red, hot, sore, patch on the inside of my leg about half way up from my ankle. This seems to resolve slightly when I am taking the Dexamethasone and then comes back with a vengeance when I’m not taking the Dexa. So now the next step is an echocardiogram, a Holter monitor, and a brain CT w/contrast. I had a hard time with claustrophobia with the brain MRI, so he thinks the CT scan will be good enough. And we will wait 4 weeks before another treatment to give my liver a chance to recover from the chemo effects. And that will hopefully also bring down the CEA level, which he thinks could be because of the increase in liver enzymes. We’ll see.

Since my other blood work was fine, he approved me for the Alimta infusion as usual. We planned on being out by 3 and home by 3:30. Not so! The Alimta had just finished when I developed itching all over my torso, my head, my neck, and my throat. The nurse called my PA, who prescribed IV Benadryl, which stopped the itching for about 15 minutes before it started up again. Then I developed a rash on my neck and torso that itched like crazy. So to make a long story short, I ended up having more IV Benadryl and 3 different steroids IV. I had to wait until 5:30 before they would let me leave. None of the nurses, nor the PA, nor the oncologist, had ever seen a reaction like that itching and rash. Oh, and I forgot the lower back pain, which is a known side effect. The scariest part was the intense itching in my throat and nose – I have never had that before even with my worst allergy/hay fever attacks.

When the PA let me go home, she told me to double my Dexamethasone for last night and today. She said to make sure I had Benadryl on hand and to call 911 if my throat started closing up. Scary stuff! But I made it through the night without any further itching or rash, and had some decent sleep in spite of the jitters from all the steroids. I think I was just exhausted from not sleeping well the night before and the stress of the allergic reaction. She also increased my Dexa for next time to 20mg instead of 4mg before treatment. 

So the saga continues… 

Death is Personal

Every time I read of someone in my extended cancer family dying, I take it personally. And it hurts whether I knew them or not. So many of them I met through the blogosphere or Facebook and have not met in person. But I still feel I know them, and we support each other in our fight for freedom. And each death reminds me of my own mortality.

I know that each person with lung cancer is different and will respond differently to different drugs. And I know what the statistics show. I try not to focus on statistics, but it’s hard not to. I instead try to focus on the survivors who have beat the odds – those who have survived 5,10 years or more – and those living with NED (No Evidence of Disease). Lung cancer isn’t curable; I know that. But I want to know why isn’t it? What is it about this disease that makes it so aggressive and so incurable?

I read scientific studies; I read clinical trial results hoping for the breakthrough treatment that will knock lung cancer on its ass. I also read stories of ‘cures’ if I will only buy whatever the supplement or diet du jour is. And I get angry at the people that are touting these ‘cures’ and giving false hope to people living with lung cancer and desperate for a cure when there isn’t one. I have to admit that every time I see a new ‘cure’, I do a search for any scientific studies on whatever ‘it’ is; most of the time there are none. But once in a while, there are promising studies, and then they don’t seem to go anywhere. And I wonder why. What happened that the research didn’t continue when the early results showed such promise. Did funding run out? Was there a catastrophe with the research itself?

There is no lack of conspiracy theories to explain why we have no cure today. Many of these theories claim there is a cure, but the Government, or the drug companies, or someone out there, has decided they want people to die, or they can’t make money from the ‘cure’, or so many other ridiculous reasons.

Lung cancer can become resistant to the chemotherapeutic agents used as first line treatment. And even to the second line treatment. The most encouraging research now seems to be targeted therapy and immunotherapy. Targeted therapy is for a specific mutation, and immunotherapy is a way to trick the body’s immune system into attacking the cancer cells, and only the cancer cells. This is different than chemo where all fast growing cells are attacked, which is why there are GI side effects, and loss of hair, etc. But even these aren’t cures, and lung cancer can develop immunity to the treatment.

So for now I will just keep going. I will have blood work and another CT scan on Tuesday and will meet with my oncologist on Wednesday. And then we’ll see where we go from here. In the meantime, I will continue living with an attitude of gratitude as much as possible.